Answer to Question #8549 Submitted to "Ask the Experts"

Category: Nuclear Medicine Patient Issues — Therapeutic Nuclear Medicine

The following question was answered by an expert in the appropriate field:

Q

I had an 131I lipiodol treatment of about 2,000 MBq 10 days ago via a catheter into the hepatic artery in the groin up to the liver. I have been told that the radioactive material will remain in my liver for weeks as the liver makes a full cycle every eight days and will lose half of the radioactivity every eight days. What precautions need to be taken, as I have a child less than a year old at home? At the moment I am keeping a distance of 2 meters away from my child. I am the father, so my wife takes care of my child for most needs.

A

First, let me thank you for approaching radiation safety responsibly. I realize that it is very difficult to keep your distance from loved ones, especially babies, who don't understand what is happening. I understand that you have stayed at least 2 meters away from members of your household since your treatment 11 or 12 days ago, which is excellent. The effective half-life of the 131I is a little shorter than the physical half-life of eight days because the 131I is metabolized off the lipiodol to some extent and will be excreted in urine.

A paper I have read stated that the effective half-life was greater than 4.5 days. It will vary significantly among patients; let's assume it is about five days in you. At this point I suggest you come out of hibernation and join the family, staying no closer than about 1 meter from anyone for more than six hours/day. This means that you will still sleep alone. This should go on for another 10 days. At that point, you can resume a normal life and cannot overexpose anyone. These estimates are conservative, but given a baby around, I know you do not want to expose him/her unnecessarily. You may also leave the house now for various errands and events, because you will not be close to other people long enough to result in any significant radiation exposure.

Depending upon your own effective half-life of 131I, you will be essentially free of radioactive material in about two months. However, you will be harmless to others well before then. The limits set by the Nuclear Regulatory Commission for irradiating others is very low, 5 mSv; this is about the yearly background radiation absorbed dose everyone in Denver gets every year.

Some of the 131I that comes off the lipiodol may go to your thyroid gland. I assume that your doctor will watch you for any signs of decreased thyroid function. If, in a month or two after treatment, you feel very tired, make sure you have your thyroid checked out. Any problem is easily fixed with thyroid hormone pills.

Carol S. Marcus, PhD, MD
Professor of Radiation Oncology and of Radiological Sciences, UCLA

Ask the Experts is posting answers using only SI (the International System of Units) in accordance with international practice. To convert these to traditional units we have prepared a conversion table. You can also view a diagram to help put the radiation information presented in this question and answer in perspective. Explanations of radiation terms can be found here.
Answer posted on 19 October 2009. The information posted on this web page is intended as general reference information only. Specific facts and circumstances may affect the applicability of concepts, materials, and information described herein. The information provided is not a substitute for professional advice and should not be relied upon in the absence of such professional advice. To the best of our knowledge, answers are correct at the time they are posted. Be advised that over time, requirements could change, new data could be made available, and Internet links could change, affecting the correctness of the answers. Answers are the professional opinions of the expert responding to each question; they do not necessarily represent the position of the Health Physics Society.